Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 243, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2008, 12:30 AM CDT for Republic County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2008, 12:30 AM CDT (05:30 UTC)
- Expired
- Aug 23, 2008, 1:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Republic County, KS
The radar
The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2554 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:48 PM CDT, 42 minutes earlier.
Area forecast discussion, Aug 22, 11:48 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1148 PM CDT FRI AUG 22 2008 .UPDATE... 06Z TAF CYCLE UPDATE. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... SFC FRONT MOVING SLOWLY SOUTH ATTM...WITH ISOLD/SCT CONVECTION BREAKING OUT ALONG AND NORTH OF THE FRONTAL ZONE. INITIAL INFLUENCE WILL BE TO TURN WINDS NE AT TAF SITES. WITH LACK OF A STRONG FOCUS AS THE SYSTEM MOVES SOUTHWARD...WILL KEEP VCTS AND CB AT TAF SITES AS STILL NOT 50% CONFIDENCE OF TS HITTING THE AIRPORTS. CIGS REMAIN VFR...AND WITH HIGH DEWPOINTS MAY SEE SOME MINOR REDUCTIONS TO VISBY. 67 && .PREV DISCUSSION... /ISSUED 325 PM CDT FRI AUG 22 2008/ DISCUSSION... LATEST WATER VAPOR SHOWING A STRONG SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN PLAINS WITH WEAKER EXTENSION OF THE TROUGH EXTENDING SOUTHWESTWARD INTO THE CENTRAL HIGH PLAINS. A SFC COLD FRONT MOVING SOUTHEAST ACROSS SOUTH CENTRAL AND EASTERN NEBRASKA WILL CONTINUE TO MOVE SOUTHEAST INTO THE NORTHWEST CWA THIS EVENING THEN SOUTH ACROSS MOST OF THE REMAINDER OF THE CWA BY 12Z SATURDAY BEFORE BEGINNING TO WASH OUT THROUGH THE DAY AS WINDS BECOMING EAST TO SOUTHEAST ACROSS THE ENTIRE AREA IN THE AFTERNOON. CAPPING THIS AFTERNOON REMAINS STRONG ACROSS NEB/KS BUT SHOULD ERODE SUFFICIENTLY NEAR/NORTH OF BOUNDARY THIS EVENING TO ALLOW SCATTERED CONVECTION TO TO DEVELOP SCATTERED THUNDERSTORMS IN SOUTHERN NEBRASKA AND MOVE INTO THE NORTHERN CWA. ALTHOUGH SHEAR IS WEAK AND CONVECTION SHOULD BE PULSE TYPE...SOME OF THESE THIS EVENING COULD BE STRONG. WILL CARRY 30-40 CHC POPS NORTHERN CWA THIS EVENING...TAPERING OFF QUICKLY SOUTH TO I-70...THEN SOUTHWARD TO THE I 35 CORRIDOR BY 12Z. ALTHOUGH MOISTURE POOLS ALONG BOUNDARY THROUGH THE NIGHT AND LVL JET DEVELOP THIS EVENING...WEAK SHEAR ALOFT...LIMITED LARGE SCALE FORCING AND WEAKENING/VEERING LOW LEVEL WINDS ALL ARE NEGATIVE FACTORS ON PRECIP COVERAGE. WILL TAPER POPS OFF SOUTH OF I 70. LOWS TONIGHT ARE BASED ON A COMBINATION OF FROPA ACROSS THE NORTH WITH LOWER DEWPOINTS AND BETTER PRECIP POTENTIAL. AS A RESULT HAVE KEPT LOWS IN THE MID 60S WITH NEAR 70 OVER THE EAST CENTRAL COUNTIES. WILL KEEP POPS 30-40 PERCENT SATURDAY AS ANOTHER WEAKER SHORTWAVE IN THE GREAT BASIN AREA ADVANCES EASTWARD TOWARDS THE CWA THROUGH THE DAY. WITH MOISTURE POOLED NEAR WEAKENING BOUNDARY...WILL HAVE A CHANCE FOR SHOWERS/THUNDERSTORMS THROUGH THE DAY. OVERALL...WITH A PARTLY SUNNY SKY ON SATURDAY MOST AREAS WITH PRECIP POTENTIAL AND LIGHTER EAST/SOUTHEAST WINDS...HESITANT TO GO ANY HIGHER THAN LOW 80S NORTHWEST CWA TO UPPER 80S SOUTHEAST. IF STRATUS DEVELOPS ALONG AND BEHIND FRONT AND LINGERS THROUGH THE DAY...AND CLOUDS/PRECIP MORE EXTENSIVE THAN EXPECTED...THESE TEMPS MAY BE TOO WARM. FRONTAL BOUNDARY IS FORECAST TO PUSH SOUTH INTO SOUTHERN KANSAS SATURDAY NIGHT BEFORE WASHING OUT. MAIN CONVECTION SHOULD BE FOCUSED ALONG THE FRONTAL BOUNDARY MAINLY ACROSS EAST CENTRAL KANSAS INTO MISSOURI AND SOUTHEAST KANSAS. MAIN DYNAMIC FORCING REMAINS TO THE NORTH OF THE CWA SATURDAY NIGHT AS THE UPPER TROUGH MOVES EAST INTO THE LAKES. SURFACE HIGH BUILDS SOUTH INTO MISSOURI AND EASTERN KANSAS ON SUNDAY. UPSLOPE SHOWERS AND THUNDERSTORMS LOOK BEST ACROSS THE HIGH PLAINS THEN MOVING SOUTHEAST IN THE NORTHWEST FLOW INTO EASTERN KANSAS. SIMILAR SCENARIO FOR MONDAY NIGHT WITH THE LOW LEVEL JET FOCUSED ACROSS THE WESTERN HIGH PLAINS AND POSSIBLE MCS DEVELOPMENT WHICH SHOULD STAY TO THE WEST OF THE CWA. IN THE EXTENDED NEXT FRONT MOVES ACROSS THE CENTRAL PLAINS IN THE WEDNESDAY AND THURSDAY TIME PERIOD. THE GFS AND THE ECMWF HAVE THE FRONT MOVING ACROSS THE CWA WITH THE GFS DEEPER WITH THE LONGWAVE TROUGH AND FURTHER SOUTH WITH THE DYNAMIC FORCING WHERE THE ECMWF IS FURTHER NORTH. THE NEW 12Z ECMWF IS ALSO FASTER WITH THE FRONT THAN ITS 00Z RUN AND HAVE OPTED TO GO WITH THE SLOWER GFS SOLUTION. TEMPERATURES WILL BE COOL BEHIND THE FRONT TO ROUND OUT THE WORK WEEK AND HAVE LOWERED THEM FROM PREVIOUS FORECAST CYCLE. GFS ALSO HINTING AT A CUT OFF LOW OVER THE CENTRAL PLAINS NEXT FRIDAY...WHILE THE NEW 12Z ECMWF NOT SHOWING THIS AT ALL AT THIS TIME. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 22, 6:15 AM CDT, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 615 AM CDT FRI AUG 22 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-231115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 615 AM CDT FRI AUG 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS ACROSS THE OUTLOOK AREA AS A COLD FRONT SLOWLY MOVES SOUTH THROUGH THE REGION. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL REMAIN POSSIBLE SATURDAY AND SUNDAY AS THE FRONTAL BOUNDARY REMAINS IN CLOSE PROXIMITY. ANOTHER ROUND OF THUNDERSTORMS WILL ARRIVE ON WEDNESDAY AS A NEW UPPER LEVEL SYSTEM APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. BLAIR
In the hours before
Special weather statement, Aug 23, 12:12 AM CDT, 18 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1212 AM CDT SAT AUG 23 2008 KSZ008-230530- REPUBLIC- 1212 AM CDT SAT AUG 23 2008 THROUGH 1230 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF NORTHEASTERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NARKA...MUNDEN AND CUBA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:27 AM CDT | Areal Flood Advisory | TOP | Republic | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.